Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

February 22, 2016Upson County, Georgia

NWS Atlanta, GA issued this special weather statement at Feb 22, 2016, 3:20 PM EST for Upson County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2016, 3:20 PM EST (20:20 UTC)
Expired
Feb 22, 2016, 3:45 PM EST
In force
25 min
Issued by
NWS Atlanta, GA

County Upson County, GA

The radar

The Atlanta radar (KFFC), 63 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS82 KFFC 222020
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EST MON FEB 22 2016
 
GAZ069-079-222045-
TALBOT GA-UPSON GA-
320 PM EST MON FEB 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALBOT AND UPSON
COUNTIES UNTIL 345 PM EST...

AT 320 PM EST...A STRONG THUNDERSTORM WAS NEAR LINCOLN PARK...OR NEAR
THOMASTON...MOVING EAST AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING 
           AND HEAVY RAIN. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD 
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN 
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. 
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE 
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS 
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
THOMASTON...YATESVILLE...LINCOLN PARK...THE ROCK...SUNSET VILLAGE...
BIG LAZER CREEK WMA...REDBONE CROSSROADS...SALEM...LOGTOWN AND
HANNAHS MILL.

LAT...LON 3299 8421 3299 8416 3289 8412 3280 8412
      3280 8415 3275 8417 3276 8443 3285 8447
TIME...MOT...LOC 2020Z 252DEG 18KT 3281 8440 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Feb 22, 2:47 PM EST, 33 minutes earlier.

Area forecast discussion, Feb 22, 2:47 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 PM EST MON FEB 22 2016

...SIGNIFICANT SEVERE EVENT POSSIBLE TUE NIGHT AND WEDNESDAY...

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
CURRENT SURFACE ANALYSIS SHOWS A DIFFUSE FRONTAL BOUNDARY FROM
THE GULF COAST THROUGH CENTRAL ALABAMA AND GEORGIA AND INTO THE
WESTERN CAROLINAS. THE MOST SUSTAINED MODERATE TO HEAVY RAINFALL
THIS FAR TODAY HAS BEEN ALONG AND NORTH OF THIS BOUNDARY AS WEAK
UPPER LEVEL IMPULSES RIDE OVER THE FRONT. CONTINUE TO SEE EMBEDDED
THUNDERSTORMS AS WELL ASSOCIATED WITH THESE INDIVIDUAL SHORTWAVES
WITH CURRENT ACTIVITY AFFECTING PORTIONS OF NE GEORGIA. ANOTHER
NEW BATCH IS TRYING TO DEVELOP ACROSS WEST CENTRAL GEORGIA AS WELL
AND ALL THIS IS DOING IS PRIMING US FOR MORE SIGNIFICANT RAINFALL
IN COMING DAYS WHICH WILL ALMOST CERTAINLY LEAD TO FLOOD ISSUES.

BY TONIGHT...WITH APPROACHING MORE SIGNIFICANT SHORTWAVE...SURFACE
FRONT WILL BEGIN TO LIFT NORTH ACROSS THE AREA TO RESIDE ACROSS
THE FAR NORTHERN TIER BY 06Z. MEANWHILE...WEDGE BUILDS INTO THE
CAROLINAS WHICH LOOKS TO ADD A FURTHER FOCUS FOR ENHANCED
RAINFALL. WILL CONTINUE THE HIGH RAIN CHANCES ALTHOUGH THERE WILL
BE PERIODS IN BETWEEN BANDS WHERE THE RAIN WILL ABATE.

SAME CAN BE SAID FOR MUCH OF TUESDAY AS WE HAVE GOOD SYNOPTIC LIFT
SETUP AND WEAK SHORTWAVES BUT VERY LITTLE IF ANY INSTABILITY TO
WORK WITH. THIS WILL TRANSLATE INTO PERIODS OF SHRA AND EMBEDDED
THUNDERSTORMS WITH AN ADDITIONAL QUARTER TO HALF INCH QPF WITH
ISOLATED HIGHER AMOUNTS.

MAIN EVENT HOWEVER WILL BE OVERNIGHT TUESDAY INTO WEDNESDAY
MORNING. INGREDIENTS COMING TOGETHER AND CONFIDENCE IS INCREASING
FOR A POTENTIALLY SIGNIFICANT SEVERE EVENT AREAWIDE INCLUDING THE
PROSPECTS FOR ISOLATED TORNADOES AND STRONG DAMAGING WINDS. VERY
IMPRESSIVE DEEP LAYER SHEAR OVER 100 KTS AS WELL AS COMPOSITE
INDICES SUCH AS SIGNIFICANT TORNADO PARAMETER SHOWING VALUES IN
EXCESS OF 6 INDICATE THIS WILL LIKELY BE A STRONGER SYSTEM THAN WE
HAVE SEEN IN QUITE SOME TIME. GIVEN THESE FACTS THOUGH...THE
LIMITING FACTOR WILL CONTINUE TO BE INSTABILITY AND WILL NEED TO
MONITOR HOW MUCH WEDGE CUTS OFF SIGNIFICANT INSTABILITY AND HOW
MUCH GULF COAST CONVECTION INFLUENCES THE AREA.

FEELING AT THIS MOMENT IS THAT THE SYSTEM IS DYNAMIC ENOUGH THAT
NONE OF THE ABOVE MITIGATING ISSUES WILL MATTER AND WE WILL SEE
SEVERE STORMS WITH TORNADOES. ADDING TO THE COMPLEXITIES WILL BE
THE FACT THAT THIS WILL LIKELY BE QLCS AS OPPOSED TO DISCRETE
SUPERCELLS AND TORNADOES WILL LIKELY BE EMBEDDED WITHIN STRONG
WIND FLOW PATTERN.

DEESE

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST. EXTENDED PERIOD
BEGINS WITH AFOREMENTIONED LOW LIFTING INTO THE TENNESSEE VALLEY
AND ASSOCIATED SQUALL EXITING THE STATE. BEHIND THE
CONVECTION...WRAP AROUND MOISTURE WILL PROVIDE AN OPPORTUNITY FOR
A WINTRY MIX ACROSS THE HIGHER ELEVATIONS OF NORTH GEORGIA
OVERNIGHT WEDNESDAY INTO THURSDAY MORNING. BEHIND THIS SYSTEM
COOLER AIR FILTERS INTO THE STATE WITH A MARKED CHANGE IN
TEMPERATURES THURSDAY AND FRIDAY WITH HIGHS IN THE UPPER 40S AND
50S ACROSS A MAJORITY OF THE AREA. A SLIGHT WARM UP IS EXPECTED
INTO THE WEEKEND. THE NEXT SYSTEM APPROACHES THE STATE NEXT LATE
SUNDAY...AND ALTHOUGH EXTENDED MODELS AGREE WITH THE OVERALL
SYNOPTIC SITUATION...TIMING DIFFERS SLIGHTLY WITH THE NEXT FRONT
TO PUSH INTO THE STATE. FOR NOW THE ECMWF TRAILS THE SLIGHTLY
FASTER /6-12 HRS AHEAD/ GFS. COULD SEE SOME ACTIVITY AS EARLY AS
SUNDAY NIGHT/MONDAY MORNING.

31/01

&&

.HYDROLOGY...

AN ESF HAS BEEN ISSUED FOR THE AREA WITH DETAILS ON RAINFALL
INCLUDED WITHIN IT. WE ARE ANTICIPATING ISSUING A FLOOD WATCH
EITHER LATER THIS EVENING OR ON THE MIDNIGHT SHIFT.

&&

.AVIATION...
18Z UPDATE...

YET ANOTHER DAY WITH A PLETHORA OF CIG CATEGORIES OUT
THERE...ESPECIALLY AS RELATES TO THE ATL AREA TERMINALS. EXPECT
MAINLY VFR CIGS FOR ATL FOR THE REMAINDER OF THE AFTERNOON WITH
JUST A TEMPO FOR MVFR CONDITIONS. MOST OF THE MORE CONCENTRATED TSRA
HAVE LIFTED NORTH OF THE TERMINALS AND HAVE CHOSEN NOT TO INCLUDE
MENTION IN ANY TEMPOS AT THIS TIME. INSTEAD WILL ADDRESS NEED IN
EACH 2 HOUR AMD WINDOW. ADDITIONAL SHRA POSSIBLE THIS EVENING BUT
SHOULD TRANSITION TO MORE -RA AND DZ OVERNIGHT WITH LIFR CIGS
DEVELOPING AT ALL BU MCN AND AHN. FEELING NEXT BEST TSRA WINDOW
WILL NOT BE UNTIL AFTER 21Z TUE.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON TSRA AND LIFR POTENTIAL.
HIGH ON ALL REMAINING ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          55  60  53  64 /  90  70  90  90
ATLANTA         55  64  55  60 /  90  80 100  90
BLAIRSVILLE     49  55  48  60 /  90  70 100 100
CARTERSVILLE    55  62  52  61 /  90  80 100  90
COLUMBUS        57  72  59  61 /  80  70  90  80
GAINESVILLE     53  55  50  62 /  90  80 100  90
MACON           56  72  60  67 /  60  70  80  90
ROME            55  63  52  59 /  80  80 100  90
PEACHTREE CITY  55  67  55  61 /  90  80 100  90
VIDALIA         57  75  60  71 /  30  50  70  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEESE
LONG TERM....01
AVIATION...DEESE
Hazardous weather outlook, Feb 22, 9:13 AM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
913 AM EST MON FEB 22 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231415-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
913 AM EST MON FEB 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS WITH ISOLATED THUNDERSTORMS EXPECTED TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...
GUSTY WINDS...FREQUENT LIGHTNING AND PERIODS OF HEAVY RAIN.

DISCUSSION...
A FRONT WILL SAG INTO CENTRAL GEORGIA TODAY AND STALL...PROVIDING
A FOCUS FOR SHOWERS AND THUNDERSTORM DEVELOPMENT INTO TONIGHT.
INSTABILITY IS LIMITED...AND SEVERE STORMS ARE NOT EXPECTED.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED DUE TO HIGH
ATMOSPHERIC MOISTURE CONTENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AFTER A BREAK IN ACTIVITY TONIGHT THROUGH EARLY
TUESDAY...THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AFTERNOON. A
STRONG COLD FRONT WILL MOVE ACROSS THE REGION LATE TUESDAY INTO
WEDNESDAY MORNING...AND SEVERE STORMS ARE POSSIBLE THROUGH
WEDNESDAY AFTERNOON AS A SQUALL LINE MOVES THROUGH THE STATE. AT
THIS TIME DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE. IN
ADDITION...WITH AMPLE MOISTURE REMAINING ACROSS THE STATE...HEAVY
RAIN /AROUND 1 INCH PER DAY/ WILL KEEP THE FLOODING RISK HIGH.

HAZARDOUS WEATHER IS NOT EXPECTED THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Feb 22, 3:20 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EST MON FEB 22 2016

GAZ069-079-222045-
TALBOT GA-UPSON GA-
320 PM EST MON FEB 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALBOT AND UPSON
COUNTIES UNTIL 345 PM EST...

AT 320 PM EST...A STRONG THUNDERSTORM WAS NEAR LINCOLN PARK...OR NEAR
THOMASTON...MOVING EAST AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
THOMASTON...YATESVILLE...LINCOLN PARK...THE ROCK...SUNSET VILLAGE...
BIG LAZER CREEK WMA...REDBONE CROSSROADS...SALEM...LOGTOWN AND
HANNAHS MILL.

LAT...LON 3299 8421 3299 8416 3289 8412 3280 8412
      3280 8415 3275 8417 3276 8443 3285 8447
TIME...MOT...LOC 2020Z 252DEG 18KT 3281 8440

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.